South Dakota, 2024Strong Wind in South Dakota, September 12, 2024
September 12, 2024 · NWS FSD · 9 events in 9 counties and zones
Strong southerly flow developed ahead of a cold front across southeast South Dakota, with wind gusts from 45 to 55 mph, with several locations measuring sustained wind above 30 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly flow developed ahead of a cold front across southeast South Dakota, with wind gusts from 45 to 55 mph, with several locations measuring sustained wind above 30 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 12, 4:48 AM CST, 6 hours 12 minutes earlier. Its key messages:
- High based wildfire smoke will continue to drift northward through the afternoon. No impact to the surface is anticipated at this time.
- Breezy southerly winds will prevail across the region today, with gusts ranging between 25 to 50 MPH. A Wind Advisory will be in effect from noon until 10 PM in areas along and west of the James River.
- The next risk for rain arrives Friday into Saturday, focused mostly in central and northern South Dakota. Severe weather risks remain low, and overall rain probabilities are focused west of the James River.
- Temperatures remain above normal through the upcoming weekend and into next week as upper level flow is blocked.
Area forecast discussion, Sep 12, 4:48 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
548 AM CDT Thu Sep 12 2024
.KEY MESSAGES...
- High based wildfire smoke will continue to drift northward
through the afternoon. No impact to the surface is anticipated
at this time.
- Breezy southerly winds will prevail across the region today,
with gusts ranging between 25 to 50 MPH. A Wind Advisory will
be in effect from noon until 10 PM in areas along and west of
the James River.
- The next risk for rain arrives Friday into Saturday, focused
mostly in central and northern South Dakota. Severe weather
risks remain low, and overall rain probabilities are focused
west of the James River.
- Temperatures remain above normal through the upcoming weekend
and into next week as upper level flow is blocked.
&&
.DISCUSSION...
Issued at 309 AM CDT Thu Sep 12 2024
Quiet conditions continue to prevail across the region, with latest
observations showing relatively light winds and temperatures in the
upper 50s to lower 60s. We'll see an upper level trough over
Idaho/Montana deepen through the morning hours, with the SPG
tightening along and just west of our area. This will result in
breezy southerly winds, with gusts between 25 to 50 mph possible
through the afternoon. Strongest gusts still look to remain along
and west of the James River. Thus, decided to add Beadle, Sanborn,
and Davison County to the current Wind Advisory, which will be in
effect from noon until 10 PM. As alluded to in the previous
discussion, this shift in direction should help push some of the
thicker wildfire smoke aloft further north, with impacts near the
sfc still expected to remain minimal at this time.
In regard to temperatures, look for highs to be a touch cooler than
days past, with values largely in the mid to upper 80s. Do think
it's worth noting, that while fuels still remain fairly green across
our area, low relative humidities in combination with breezy winds
will likely result in elevated fire weather concerns west of the
James River. So, we strongly encourage you to proceed with caution
with any activity that may cause a spark, as wildfires can spread
quickly in these conditions.
Chances for showers and storms return Friday into Saturday as a sfc
trough advances eastward across the Dakotas. Could see some isolated
activity through the morning and afternoon as WAA builds west of I-
29, though the better chances look to occur during the evening and
overnight period as the main wave approaches. That being said,
overall moisture still remains quiet limited. While there is a
decent ribbon of instability and lift along the front, not sure if
we will warm enough to break the CAP. Nevertheless, given the
increased north to south steering flow, most of this activity should
remain over just the far western or northwestern portions of the
CWA. With little push to the southeast on the front, most of the CWA
will stay in persistent southeasterly surface flow into Saturday.
PoPs stay low with no strong forcing mechanisms moving through the
region.
Model certainty concerning the upper level setup and wave evolution
wane heading into the new week, making it hard to put too much
confidence behind any one solution just yet. That being said, most
guidance has our area dry Sunday and Monday, with chances for
showers and storms returning mid-week as an upper level trough over
the Rockies ejects northeastward toward the region. Could still see
some variance in track in the coming days, so won't speculate on the
specifics just yet. Nonetheless, encourage you to monitor the
forecast for the latest updates. Otherwise, expect temperatures to
remain above seasonal norms, with afternoon highs generally in the
80s and overnight lows in the 60s.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 547 AM CDT Thu Sep 12 2024
VFR conditions are expected to prevail this TAF cycle. As in days
past, will see wildfire smoke linger aloft, causing skies to have a
milky appearance. That being said, still not expecting to see much
in the way of impacts here at the sfc. Otherwise, look for breezy
southerly winds to prevail for much of the period, with gusts
between 25 to 50 MPH - the strongest along and west of the James
River. Winds lessen a bit near sunset, though gusts between 20 to 30
MPH will still persist through the overnight period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon today to 10 PM CDT this evening for
SDZ038-050-052-053-057>059-063-064.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SST
AVIATION...SSTHazardous weather outlook, Sep 12, 2:53 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
353 AM CDT Thu Sep 12 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
353 AM CDT Thu Sep 12 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Wildfire smoke will continue to linger overhead the region today,
causing skies to appear hazy. Surface impacts are expected to remain
minimal.
Otherwise, expect breezy southerly winds to prevail, with gusts
between 25 to 50 mph possible through the afternoon. Strongest gusts
look to occur along and west of the James River, which may result in
elevated fire weather concerns. Proceed with caution with any
activity that may cause a spark, as wildfires can spread quickly in
these conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Aurora
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Aurora forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site 4 miles west of Plankinton reached 36 mph, with wind gusts measured as high at 54 mph.
Strong Wind, Beadle
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Beadle forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site near Cavour reached 33 mph, with wind gusts measured as high at 47 mph. In addition, winds gusted to 45 mph at the Automated Surface Observing System site at Huron.
Strong Wind, Jerauld
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Jerauld forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Wind gusts at the South Dakota Road Weather Information System near Lane were measured as high at 46 mph.
Strong Wind, Sanborn
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Sanborn forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site 4 miles east-southeast of Forestburg were measured at 32 mph.
Strong Wind, Davison
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Davison forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Sustained winds at the Automated Surface Observing System site at Mitchell reached 35 mph, with gusts as high as 45 mph.
Strong Wind, Brule
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Brule forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site at Kimball reached 36 mph with wind gusts measured as high at 51 mph. In addition, sustained winds up to 33 mph were measured at the Automated Weather Observing System site at Chamberlain.
Strong Wind, Douglas
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site 2 miles south of Corsica reached 33 mph with wind gusts measured as high at 46 mph.
Strong Wind, Gregory
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Gregory forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site 2 miles east of Dixon reached 39 mph with wind gusts measured as high at 54 mph. Wind gusts also reached 51 mph at Fort Randall Dam and 46 mph near Dallas.
Strong Wind, Charles Mix
- When
- September 12, 11:00 AM CST to 7:00 PM CST
- Where
- Charles Mix forecast zone
- Measured
- 34 kt (39 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds at the South Dakota Road Weather Information System site 13 miles west of Platte reached 39 mph, with a brief gust to 58 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 12 to 14, 20243 deaths · 1 event
- Tropical Storm and Flash Flooding in Mississippi, September 12 to 16, 2024$468,000 · 34 events
- Strong Wind in Alabama, September 12, 2024$265,000 · 6 events
- Flash Flooding and Hail in Alabama, September 12 to 15, 20241 injured · 1.25 in hail · 21 events
- Damaging Winds in North Dakota, September 12, 2024$30,000 · 70 kt wind · 3 events
- Flash Flooding and Damaging Wind in Florida, September 12 to 15, 202450 kt wind · 23 events
- Strong Wind in Mississippi, September 12, 2024$22,000 · 5 events
- Dense Fog in New Jersey, September 12, 202410 events
- Hail in Wyoming, September 12, 20242 in hail · 7 events
- Dense Fog in Pennsylvania, September 12, 20245 events
- Flood and Strong Wind in Tennessee, September 12 to 15, 2024$11,000 · 3 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, September 12, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216980, 1216983, 1216985, 1216987, 1216988, 1216989, 1216990, 1216991, 1216992.